West Virginia, 2015

Hail in West Virginia, June 25, 2015

June 25, 2015 · NWS RLX · 1 event in 1 county or zone

Thunderstorms formed during the late afternoon in northeast Kentucky. Additional storms formed during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed during the late afternoon in northeast Kentucky. Additional storms formed during the evening. These storms moved southeast into southern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 25, 7:34 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 25, 7:34 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
834 PM EDT THU JUN 25 2015

.SYNOPSIS...
WAVES OF LOW PRESSURE ALONG A FRONTAL BOUNDARY AFFECT THE AREA
THROUGH FRIDAY. A STRONGER LOW AND COOL FRONT WILL CAUSE
UNSETTLED WEATHER OVER THE WEEKEND. ANOTHER FRONT FOR NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
MAIN CHANGE IN THE EARLY EVENING UPDATE POSTED A FEW HOURS
AGO WAS TO LOWER POPS IN THE WAKE OF THE DAYTIME COMPLEX ACROSS
NORTHERN COUNTIES...BUT WILL KEEP THE CHANCE POPS THROUGH
THE NIGHT AND FRIDAY MORNING...SINCE CONVECTION IN WRN OHIO NEAR
SUNSET MAY MOVE SOUTHEAST...PLUS A MID LEVEL 500 MB SHORT WAVE
MOVES THROUGH SOUTHEAST OHIO INTO NORTHERN WEST VIRGINIA NEAR
DAWN.

THE THUNDERSTORMS FORMED BETWEEN 5 AND 6 PM...IN NE KENTUCKY WITH
THE RICH LOW LEVEL INFLOW. A FEW STORMS PULSED TO SEVERE LIMITS
WITH LARGE HAIL. THAT MULTIPLE CELL COMPLEX SHOULD EXIST
SOUTHERN WEST VIRGINIA BY 03Z. HOWEVER...NEW CELLS COULD FORM
NORTH OF WHERE THAT COMPLEX TRACKED...ACROSS SOUTHERN OHIO AND
WESTERN WEST VIRGINIA. ALL IN ALL...NO REASON TO REMOVE POPS
THROUGH THE OVERNIGHT AND FRIDAY MORNING TOO.

AREAS OF FOG ARE LIKELY IN THE WAKE OF ANY SHOWERS OVERNIGHT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
MODELS HAVE A STRONG COOL FRONT PUSHING ACROSS
SATURDAY...FOLLOWED BY A COOLER AND MOIST AIRMASS INTO MUCH OF
SUNDAY. THE FRONT WILL BRING AN ORGANIZED BAND OF SHOWERS AND
THUNDERSTORMS...WHILE SCATTERED SHOWERS WILL BE IN THE NORTHWEST
FLOW BEHIND THE FRONT SATURDAY INTO SUNDAY. MOST OF THE SHOWERS
WILL BE OVER BY LATER ON SUNDAY AS BRIEF HIGH PRESSURE MOVES IN.
AT THIS TIME IN THE HAZARDOUS WEATHER OUTLOOK...WILL CONTINUE
MENTION SEVERE THUNDERSTORM POTENTIAL THIS EVENING...AND POTENTIAL
WATER PROBLEMS THROUGH SATURDAY UNTIL THE FRONT MOVES THRU. THIS
IS DUE TO SHORT TERM MESOSCALE INFLUENCES THAT CAN AND DO MODIFY
THE SYNOPTIC PATTERN. IN ANY CASE...THE WARM AND HUMID CONDITIONS
FRIDAY AND A PORTION OF SATURDAY WILL BE REPLACED BY A MUCH COOLER
AIRMASS SATURDAY NIGHT AND SUNDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
GIVEN THE CONTINUATION OF A SERIES OF UPPER TROUGHS AND FRONTS
MOVING ACROSS THE AREA NEXT WEEK...WILL GENERALLY KEEP THIS
PERIOD UNSETTLED. HARD TO TIME THESE SYSTEMS...SO WILL BROADBRUSH
AND KEEP CHANCE POPS FOR SHOWERS AND STORMS FOR EACH DAY NEXT
WEEK. TEMPERATURES WILL CONTINUE TO BE MODERATE DUE TO THE CLOUDS
AND SHOWERS...EVEN AS THE COOLER CANADIAN AIRMASS EXITS EAST BY
MONDAY.

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
AT 00Z MAIN MULTIPLE CELL CONVECTIVE COMPLEX MOVING ESE THROUGH
SOUTHERN WEST VIRGINIA INTO SOUTHWEST VIRGINIA. NEW CELLS COULD
FORM THOUGH...OVERNIGHT...WITH 500 MB VORT MAX DROPPING INTO
SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA DURING THE PREDAWN HOURS
OF FRIDAY.

IN THE WAKE OF ANY CONVECTION...AREAS OF FOG COULD FORM. THOUGHT
SOME VARIABLE VSBY MAY BE SEEN AROUND HTS 02Z TO 06Z...SINCE
TERMINAL HAD A BRIEF DOWNPOUR EARLIER.

ALSO...THOUGHT CKB COULD FORM FOG BEFORE CLOUDS INCREASE 06Z TO
12Z.

HARD TO TIME ROUNDS OF SHOWERS AND STORMS ON FRIDAY...BUT DO HAVE
SOME RAIN SHOWERS LINGERING 12Z TO 15Z...AND THEN A LULL FOR
MIDDAY.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...

FORECAST CONFIDENCE: LOW.

ALTERNATE SCENARIOS:

.AFTER 00Z SATURDAY...POSSIBLE IFR IN ROUNDS OF SHOWERS AND
THUNDERSTORMS FRIDAY NIGHT AND SATURDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/JMV
NEAR TERM...KTB
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...KTB
Hazardous weather outlook, Jun 25, 7:01 PM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
801 PM EDT THU JUN 25 2015

OHZ066-067-075-076-084-WVZ009>011-019-020-030>032-039-040-270015-
PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-TYLER-RITCHIE-
DODDRIDGE-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
801 PM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...AND PORTIONS
OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS FRIDAY AFTERNOON INTO SATURDAY. THIS COULD CAUSE WATER
ISSUES ON SMALL STREAMS. STRONG RISES COULD ALSO OCCUR ON RIVERS.
A FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ083-085>087-WVZ006>008-014>018-027>029-036>038-046-047-270015-
JACKSON OH-MEIGS-GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-CLAY-BRAXTON-GILMER-FAYETTE-NICHOLAS-
WEBSTER-POCAHONTAS-RANDOLPH-
801 PM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT.
LOCAL DOWNPOURS ARE POSSIBLE TOO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS FRIDAY AFTERNOON INTO SATURDAY. THIS COULD CAUSE WATER
ISSUES ON SMALL STREAMS. STRONG RISES COULD ALSO OCCUR ON RIVERS.
A FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ013-025-026-033>035-270015-
LINCOLN-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
801 PM EDT THU JUN 25 2015

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 2 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN WEST
VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

LOCAL DOWNPOURS COULD CAUSE THE USUAL POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS FRIDAY AFTERNOON INTO SATURDAY. THIS COULD CAUSE WATER
ISSUES ON SMALL STREAMS. STRONG RISES COULD ALSO OCCUR ON RIVERS.
A FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ105-VAZ003-004-WVZ005-024-270015-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-MINGO-
801 PM EDT THU JUN 25 2015

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 2 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

LOCAL DOWNPOURS COULD CAUSE THE USUAL POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FRIDAY
AFTERNOON OR FRIDAY EVENING.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS FRIDAY AFTERNOON INTO SATURDAY. THIS COULD CAUSE WATER
ISSUES ON SMALL STREAMS. STRONG RISES COULD ALSO OCCUR ON RIVERS.
A FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-270015-
GREENUP-CARTER-BOYD-
801 PM EDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING.

SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
DOWNPOURS FRIDAY AFTERNOON INTO SATURDAY. THIS COULD CAUSE WATER
ISSUES ON SMALL STREAMS. STRONG RISES COULD ALSO OCCUR ON RIVERS.
A FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KTB

In the hours before

Special weather statement, Jun 25, 6:32 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
732 PM EDT THU JUN 25 2015

WVZ024-025-034-260015-
LOGAN-MINGO-WYOMING-
732 PM EDT THU JUN 25 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MINGO...LOGAN AND
NORTHWESTERN WYOMING COUNTIES...

AT 731 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR CHATTAROY...
OR 8 MILES NORTH OF WILLIAMSON...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS
STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSON...LOGAN...MAN...DELBARTON...R.D. BAILEY LAKE...HOLDEN...
MALLORY...MOUNT GAY-SHAMROCK...GILBERT CREEK...CHIEF LOGAN STATE...
RED JACKET...CHATTAROY...HANOVER...HINCH...AMHERSTDALE-ROBINETTE...
GILBERT...WEST LOGAN...KERMIT...MITCHELL HEIGHTS AND LENORE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3768 8230 3770 8230 3774 8233 3776 8231
      3776 8233 3778 8232 3782 8238 3781 8240
      3783 8240 3785 8242 3784 8240 3786 8240
      3787 8239 3793 8178 3787 8178 3781 8172
      3783 8167 3752 8170
TIME...MOT...LOC 2331Z 273DEG 36KT 3779 8224

16
Special weather statement, Jun 25, 6:47 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
747 PM EDT THU JUN 25 2015

VAZ003-004-260045-
BUCHANAN-DICKENSON-
747 PM EDT THU JUN 25 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DICKENSON AND
SOUTHERN BUCHANAN COUNTIES...

AT 745 PM EDT...A STRONG THUNDERSTORM WAS OVER ELKHORN CITY...OR NEAR
BREAKS INTERSTATE...MOVING SOUTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS
STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
GRUNDY...HAYSI...JOHN FLANNAGAN LAKE...DAVENPORT...BREAKS
INTERSTATE...OAKWOOD AND VANSANT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3725 8243 3727 8235 3736 8222 3721 8176
      3721 8178 3718 8185 3713 8192 3712 8197
      3713 8199 3711 8202 3707 8202 3705 8204
      3704 8208 3704 8216
TIME...MOT...LOC 2345Z 299DEG 25KT 3730 8236

16
Local storm report, Jun 25, 6:52 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             4 NE CRUM               37.95N  82.40W
06/25/2015  E1.25 INCH       WAYNE              WV   TRAINED SPOTTER

            HALF DOLLAR HAIL

&&

EVENT NUMBER RLX1501419

WOLFE
Local storm report, Jun 25, 7:02 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
802 PM EDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 NE CRUM               37.95N  82.40W
06/25/2015  M1.50 INCH       WAYNE              WV   TRAINED SPOTTER

            AFTER THE STORM....FOUND A FEW PING PONG BALLS

&&

EVENT NUMBER RLX1501420

WOLFE
Local storm report, Jun 25, 7:11 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
811 PM EDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             4 E CRUM                37.91N  82.38W
06/25/2015  E0.70 INCH       WAYNE              WV   PUBLIC

            FELL ALONG OLD FORK OF JENNIES CREEK RD. TIME ESTIMATED
            FROM RADAR.

&&

EVENT NUMBER RLX1501421

NW
Special weather statement, Jun 25, 7:26 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
826 PM EDT THU JUN 25 2015

VAZ003-260115-
DICKENSON-
826 PM EDT THU JUN 25 2015

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON COUNTY...

AT 825 PM EDT...A STRONG THUNDERSTORM WAS OVER SHELBY GAP...OR NEAR
CLINTWOOD...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS
STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
CLINTWOOD...HAYSI...JOHN FLANNAGAN LAKE...TRAMMEL...CLINCHCO...
MCCLURE AND NORA.

LAT...LON 3697 8237 3702 8248 3707 8250 3713 8255
      3720 8256 3724 8245 3726 8237 3707 8214
      3705 8214 3704 8218 3703 8219 3703 8220
      3699 8226 3700 8227 3700 8229 3696 8236
TIME...MOT...LOC 0025Z 314DEG 28KT 3720 8252

16

The radar

The Charleston,WV radar (KRLX), 72 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
June 25, 7:58 PM EST
Where
Wayne County, 2.34 mi SSW of Doane
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
37.950, -82.400

Hail as large as ping pong balls fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2015Every state in 2015This day in weather historyWarnings in West Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 573966.